Emergency contraception bleeding

Patient : My period ended a week ago took take action (EC) and got my period again is this normal? Could I be pregnant? 12-17th period took place 21st took emergency contraception 29th-31st heavy bleeding started again
Symptoms:  sore breasts
bleeding
cramping
Doctor :   The common side effects of a morning-after pill are abdominal (tummy) pain, headache, irregular menstrual bleeding (spot ting or heavy bleeding) before your next period is due, nausea (feeling sick) and tiredness. What you are experiencing is most probably just a side effect of the pill. After taking the emergency contraceptive pill, most women will have a normal period at the expected time. However sometimes, you may even have your period later or earlier than normal. These side effects of the pill are due to the progesterone like hormones they contain. The progesterone hormone is typically secreted by the ovaries after ovulation and periods are the result of a decrease in the blood concentrations of progesterone hormone. By taking a morning after pill, the progesterone levels in the blood rise and then fall leading to a withdrawal bleed. There is no need to worry about these side effects. The bleeding you are having will last as long as your regular period and then stop on its own. After having a period, it is highly unlikely that you could be pregnant. The sore breasts, cramping etc. that you are experiencing could just be stress related. However the best way to relieve you of the stress is to do a home pregnancy test whenever you are in doubt. You can follow the instructions on the pack and get tested yourself without any hassles. Just take the test around 2 weeks after any unprotected intercourse to reliably get yourself tested. If you are not planning to have a baby soon it is best you use a regular contraceptive method to stay protected. I strongly urge you to visit a family planning clinic or a contraception counselor and discuss the different contraceptive options that you may choose from such as long acting reversible contraceptives (LARC). Armed with the proper knowledge, I am sure you will be able to avoid such anxious moments in the future.

Related Q&A

Q: Hi I had sex with two men on the same day my first partner and I had sex about 4 times that day and 6-7 hours later I...

Q: Hi , I had sex with partner 1 on June 29 then with new partner from July 12 till July 30 th setempber 1 I find out th...

Q: I had been having pelvic dull pain for a few weeks and so I went to the doctor. They did a transvaginal ultrasound (a...

Q: I had sex on day 5 period , i had iud insertion 5 months back my hubby withdraw his penis out of me during ejaculatio...

Q: I had sex on my ovulation day, took ellaone 30 minutes after condom broke and ejaculation. Is there a high chance of ...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews